Mississippi, 2021Flood in Mississippi, September 15, 2021
September 15, 2021 · NWS JAN · 1 event in 1 county or zone
Rain from the remnants of Hurricane Nicholas affected portions of southern Mississippi. Amounts up to 5 inches fell, which resulted in some flooding across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain from the remnants of Hurricane Nicholas affected portions of southern Mississippi. Amounts up to 5 inches fell, which resulted in some flooding across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 15, 8:29 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 15, 8:29 AM CST, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
929 AM CDT Wed Sep 15 2021
.UPDATE...
Updated for morning discussion.
&&
.DISCUSSION...Wet morning across the south half due to Nicholas
remnants. Going forecast was pretty much on track. Tweaks were
made to hourly temps this morning to account for cooler conditions
under the precip shield and the slower to warm. Other adjustments
were to increase cloud cover today into Thu as percentages were
not accurately showing the "cloudy" conditions that are expected.
Minor tweaks were made to the PoPs to account for the 100% ongoing
over the S/SE areas and to also lower chances in the far NW.
In terms of threats in our area from the rainfall, nothing has
changed and following trends, our far S/SE tier of counties look
to be the best locations to "add up" totals for the event, but
rain rates have been on the low side so it's taken many hours to
reach the 2-3 inch totals. I'll add that this morning for areas
near the coast have seen their highest rain rates. The latest
guidance along with ongoing trends support that those higher rates
should remain locked toward the coast. As we progress into the
afternoon, the look of the precip will become more scattered and
banded, but progressive in the far south. Areas closer to I-20
(actually between I-20 and Hwy 84) may see a bit longer duration
of the more steady stratiform precip as more of a "deformation"
process occurs. Still, rates will be more in the light/moderate
range and this will keep the probability of any flash flooding
low. Due to all this, ongoing products cover things and will not
make any changes. Overall threat looks to diminish or end this
evening and overnight. /CME/
Prior discussion below:
Today and tonight...
Tropical Depression Nicholas is located across coastal Louisiana,
roughly near De Ridder, LA. Convection is all on the eastern side of
the center of circulation. As is the case with most tropical
systems, there is basically no lightning with this as instability is
low. Light to moderate rain has overspread most locations along and
south of I-20 yesterday and overnight. There remains a sharp cutoff
in where rain is occurring this morning, generally along and
northwest of the Natchez Trace is seeing very little in the way of
rain and certainly no heavier rain. South of this, stratiform rain
is occurring, with some areas likely seeing more moderate rainfall.
With convective rates not materializing much overnight, the flash
flood risk is very low, but some locations further south in
Louisiana continue to see a little higher rates and accumulations.
Going through the next 24 hours, the track of Nicholas will continue
to meander in this general area before stalling. Rain, with some
heavier bursts at times, will continue to impact locations along and
east of the center. This will mainly include locations east of the I-
55 corridor through today into tonight. Rates are overall expected
to be low, but if there is a better band of showers that sets up
over a location already saturated from rainfall, there remains a
chance for some localized flooding. The best repeated rain looks to
occur in the southeast, where a Flash Flood Watch is in effect
through tonight. Adjustments will be made to the outlooked area in
the HWO/graphics but overall will keep mention of the limited and
elevated risk for flooding. Some drier air will begin to erode
precipitation heading into late tonight into early Thursday.
With continued clouds and precipitation, temperatures will again be
on the cool side. Highs today will be in the mid 70s at many
locales. The warmest temperatures once again will be in the Delta,
where rainfall will be the least and less cloud cover is present.
Here, highs will be in the upper 70s to lower 80s. /28/
Thursday through next Tuesday...
Wet & active period of convection is expected through the long term
period.
Thurs-this weekend (Sat-Sun): As remnants of Nicholas slowly dwindle
& meander around the region, high anomalous tropical moisture &
increased widespread to numerous rain showers will remain. With the
remnant sfc circulation beginning to dwindle, this will lead to less
moisture convergence & focused/forced convection. With soupy airmass
persisting through the week, convection coverage will be high but
remain less focused into the weekend. Return flow will be strongest
both Thurs & Fri & decrease into the weekend. Some locally heavy
downpours are possible through the period. However, less focused
activity & most CAMs & probabilistic guidance are supportive of E/SE
increased rain totals, this will not be coincident with more
supportive wet antecedent conditions. Due to that, no flash flood
hazards will be advertised in the HWO/graphics. As high pressure
builds SW out of the NE/Appalachians & upper low stalls over S TX,
this will help return flow become more SW into the weekend, & keep
warm & soupy airmass (i.e. 2+ inch PWs) across the region. With
stagnant airmass persisting, heat will be near or slightly below
normals in the low-mid 80s & increasing to the upper 80s by the
weekend.
Early next week (Mon-Tues): As the upper low begins to become
absorbed into the upper flow, a digging trough/strong cold front is
progged to move across the Rockies & move E out of the Great Plains.
This will bring another round of showers & storms into early next
week. There remains spatial & temporal uncertainties on the
amplitude & trough axis position into early next week, with the
Canadian the slowest further W while the GFS/ECMWF are faster,
further E, with the ECMWF driving a deeper trough/drier air into the
region. Pattern will remain stagnant, outside of the increased
rain/storm chances & potential for some drier air possibly. Stay
tuned. /DC/
&&
.AVIATION...
12Z TAF discussion:
Most sites are seeing MVFR to IFR flight categories this morning.
KGLH/KGWO have VFR conditions and better flight categories should
continue in these spots today as rain will likely hold off more.
For all other sites, MVFR or lower flight categories will prevail
as rain and stratus will hamper these sites through today. While
rain may taper off for most this evening and overnight, MVFR to
IFR, and some local LIFR conditions will occur thanks to low
stratus. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 77 70 83 71 / 90 46 73 44
Meridian 74 68 81 69 / 92 59 75 46
Vicksburg 79 71 84 71 / 83 26 67 38
Hattiesburg 77 71 84 72 / 100 76 82 40
Natchez 77 70 82 70 / 96 40 71 33
Greenville 83 68 85 70 / 31 13 54 32
Greenwood 82 68 85 70 / 35 14 53 37
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday morning for MSZ072>074.
LA...None.
AR...None.
&&
DC/28/CME
Hazardous weather outlook, Sep 15, 4:41 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
541 AM CDT Wed Sep 15 2021
ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>052-161045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-
541 AM CDT Wed Sep 15 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
LAZ024-026-MSZ053>066-161045-
Catahoula-Concordia-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-
541 AM CDT Wed Sep 15 2021
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Limited
TIMING...Today through Tonight
Rainfall up to four inches will be possible through tonight as
Tropical Depression Nicholas moves through the region. This could
lead to some localized flooding in urban and low lying areas.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
MSZ072>074-161045-
Marion-Lamar-Forrest-
541 AM CDT Wed Sep 15 2021
This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Elevated
TIMING...Today through Tonight
Rainfall amounts of up to five inches may occur in association
with Tropical Depression Nicholas. This may lead to areas of flash
flooding, especially in urban and low lying areas.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
28
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Flood, Lamar
- When
- September 15, 10:00 AM CST to 11:30 AM CST
- Where
- Lamar County, 0.39 mi N of Wardwell Station
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.336, -89.371
Street flooding occurred along parts of Sam Rayburn Drive.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Florida, September 15 to 22, 2021$10 million · 1 event
- Flash Flooding in Alabama, September 15, 2021$250,000 · 5 events
- Damaging Winds in Vermont, September 15, 2021$62,000 · 50 kt wind · 6 events
- Drought in Oklahoma, September 15 to 30, 202143 events
- Flash Flood and Damaging Winds in Pennsylvania, September 15, 2021$35,000 · 52 kt wind · 10 events
- Damaging Winds in Maine, September 15, 2021$35,000 · 56 kt wind · 9 events
- Damaging Winds in Maryland, September 15, 2021$27,000 · 55 kt wind · 7 events
- Flash Flooding and Heavy Rain in Kentucky, September 15, 2021$28,000 · 5 events
- Hail and Damaging Winds in New Hampshire, September 15, 20211.25 in hail · 19 events
- Flash Flooding and Flooding in New York, September 15, 2021$1,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, September 15, 2021$13,000 · 1 in hail · 8 events
- Drought in Oklahoma, September 15 to 30, 202113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978497.